Medication Administration Errors and Community Practice- Pharmacy Technician
Healthcare providers have long been aware that medication errors are all too common. The 1999 Institute of Medicine (IOM) report, “To err is human”, highlighted the issue of medical errors in general, creating a sense of urgency that mobilized the healthcare professions to begin critically evaluating the safety of healthcare - including medication use. To gain some perspec-tive on the magnitude of the problem, consider that more than 3.7 billion prescriptions were filled in U.S. community pharmacies in 2010. A national observational study of 50 community pharmacies found a 1.7% error rate in dispensing. That translates to an annual 62 million dispensing errors – and this does not include errors that occur at other steps in the medication use process. In addition to dispensing, there are at least 5 other components of the medication use process where errors may occur: manufacturing, prescribing, transcribing (data entry), administering (including self-administering), and monitoring.
A medication error is any event that results, or could potentially result, in inappropriate medication use. It can be either an act of commission (e.g., giving/taking an inappropriate medica-tion or dose) or an act of omission (e.g., failure to give/take an appropriate medication). A medication error may or may not have an adverse effect on the patient, often referred to as an “adverse drug event” (ADE). An ADE is any harmful or undesirable event related to medication use. ADEs may be either preventable (caused by medication errors) or nonpreventable (occurring during appropriate medication use; for example, patients may not take them correctly, or may not take them at all. These are errors of administration – or, more specifically, of self-administration. (By this definition, taking an erroneously prescribed or dispensed drug, or accurately following wrong instructions, would not be considered an administration error.) Because self-administration errors occur outside healthcare settings, they have an increased likelihood of going unrecognized. One potentially serious self-administration error is unintentional overdose. In 2004-2005, one third of the estimated visits to U.S. emergency departments (ED) due to ADEs were attributed to unintentional overdose. More than half of the hospitalizations resulting from these ED visits were due to unintentional overdose.
This article focuses primarily on self-administration errors and the role of the community healthcare provider in preventing them. In addition, medication errors that occur during transitions in care (in particular, hospital discharge to home) will be discussed.